TBA (18A188)

A case of Rheumatoid Arthritis complicated with side effects of TNF alpha inhibitor

Author(s)

Dr. Muhammad Tauseef Ghaffar, Dr. Carmel Silke, Dr. Bryan Whelan, Dr. Usman Amir

Department(s)/Institutions

Rheumatology Department, Our Lady's Hospital Manorhamilton, Co.Leitrim

Introduction

We present a case of 58 year old lady who was initially diagnosed with Rheumatoid Arthritis and went on to develop complications of treatment.

Aims/Background

Case Report

Method

A lady, otherwise in good health, diagnosed with RA in 2006 was started on treatment with Methotrexate and was managed for 4 years with unsatisfactory clinical outcome. Then the management was up-scaled by starting adalimumab (TNFa inhibitor). Her primary disease was well under control with this biological therapy.
During the course, she presented with history of cough, shortness of breath ad weight loss. Her radio-logical findings and sputum examination was consistent with active Milliary Tuberculosis. She was treated with anti-tuberculosis therapy for 18 months and her symptoms improved and so her general health.
Few months after finishing her ATT, She felt left sided neck mass with soft consistency. On further investigations it was diagnosed as cold abscess, suspicious for recurrence of tuberculosis. Although aspirate for tuberculosis culture was negative for active tuberculosis. Her follow-up was continued to watch and see after initial drainage.

Results

Later, the neck swelling recurred and was assumed to be Paradoxical Adverse Effect (PAEs) of Biologic therapy on further workup. She was managed well on high dose steroid and is being further followed up in Rheumatology clinic.

Conclusions

This case report is to highlight the occurrence of adverse effects of Biologic therapy for Rheumatological conditions, which poses significant obstacles to diagnose and manage the untoward outcomes. We recommend further clinical input and research to track disease as well as the concomitant therapy's outcome.